Colorado, 2010Winter Storm in Colorado, April 16 to 17, 2010
April 16 to 17, 2010 · NWS GJT · 1 event in 1 county or zone
Clockwise flow around a departing area of high pressure drew gulf moisture into the San Juan Mountain region. This, combined with a disturbance moving through southern Colorado, brought a late season snow storm to the southern San Juan Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clockwise flow around a departing area of high pressure drew gulf moisture into the San Juan Mountain region. This, combined with a disturbance moving through southern Colorado, brought a late season snow storm to the southern San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 16, 4:39 AM MST, 9 hours 21 minutes earlier.
Area forecast discussion, Apr 16, 4:39 AM MST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 AM MDT FRI APR 16 2010
.UPDATE...LATEST GFS RUN CORROBORATES NAM12 QPF AMTS OVR SAN JUAN
MTNS WITH AMOUNTS REACHING OVR 12 FT IN SOME AREAS. DUE TO WEEKEND
APPROACHING AND SIGNIFICANT SNOWFALL EXPECTED OVR COAL BANK AND MOLAS
PASS...FEEL IT PRUDENT TO ISSUE WINTER STORM WARNINGS FOR SAN JUAN
MTNS. ANTICIPATE 8 TO 16 INCHES OF NEW SNOW BY EARLY SAT AFTN.
&&
.PREV DISCUSSION... /ISSUED 350 AM MDT FRI APR 16 2010/
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MODELS STILL IN GENERALLY GOOD CONSENSUS WITH REGARDS TO NEXT FEW
DAYS. ANTICYCLONIC FLOW TAPS INTO GULF MOISTURE AND DRAWS IT UP
OVR TX...NM AND FINALLY CO BY THIS AFTN. INSTABILITY INCREASES AS
LAPSE RATES STEEPEN WHILE ENCROACHING TROF FROM THE WEST ALSO AIDS IN
INCREASED CHANCES FOR TSTORMS...SNOW AND RAINFALL...ESPECIALLY FOR
SRN REGIONS OF CWA.
WITH REGARDS TO SNOW OVR SRN CO...SNOW LEVELS WILL BE AROUND 9500FT
THIS AFTN AND WILL DROP TO APPROX 7500FT BY SAT MORNING. MODELS
CONTINUE TO PAINT BULLSEYE OVR SAN JUANS SO CONTINUED WINTER WX WATCH
FOR 8 TO 16 INCHES OF NEW SNOW BY SAT AFTN.
WITH REGARDS TO RAIN OVR SRN CO...AREAS BELOW 8000 TO 7500FT COULD
SEE SIGNIFICANT RAIN ON SNOW EVENT THAT POSES FLASH FLOODING RISK.
ALSO EXTENDED FLASH FLOOD WATCH FOR SAN JUANS THAT INCLUDES DURANGO
AND PAGOSA SPRINGS AREA. WHILE HEAVIEST PRECIP OCCURS OVERNIGHT...A
SECOND BATCH OF WIDELY SCATTERED SHOWERS IS EXPECTED SAT AFTN/EVENING
AS TROF MOVES OVR CENTENNIAL STATE.
REMAINING AREAS OF CWA WILL ALSO SEE UNSETTLED WX WITH OCCNL
RAINSHOWERS AND TSTORMS AS UNUSUALLY HIGH CAPE VALUES AND LIFTED
INDICES INDICATE GOOD CHC FOR ISOLD TSTORMS AND CONVECTIVE SHOWERS
ACROSS THE REGION. THESE UNSETTLED CONDITIONS EXPECTED TO PERSIST
THRU MUCH OF THE WEEKEND.
.LONG TERM...SUNDAY THROUGH FRIDAY...
SUNDAY-MONDAY...SHORTWAVE RIDGE BUILDS OVER THE ROCKIES WHILE OPEN
DISTURBANCES MOVE THROUGH NORTHERN MEXICO UNDERCUTTING THE RIDGE.
THIS HELPS TO ADVECT MOISTURE UP FROM THE RIO GRANDE VALLEY...FOR
CONTINUED DIURNAL CONVECTION UNDER ABOVE NORMAL TEMPERATURES.
TUESDAY...THE RIDGE TRANSLATES EAST AS THE NEXT STRONG PACIFIC
TROUGH MAKES LANDFALL. SOUTHWEST GRADIENT WINDS BEGIN TO INCREASE
THAT SHIFTS MOISTURE OFF TO THE EAST.
WEDNESDAY-FRIDAY: THE LOW WORKS INTO THE GREAT BASIN WITH STRONG
SW FLOW BRINGING INCREASING MOISTURE INTO THE FORECAST AREA. THE
SLOWER GFS IS SLOWER IN THE 00Z RUN...SPINNING THE LOW NEAR LAS
VEGAS THU-FRI. THE EC EJECTS THE OPENING TROUGH BY FRIDAY WITH THE
00Z GFS A DAY LATER. HOW FAST THE COLD CORE PASSES HAS IMPLICATIONS
FOR SNOW LEVELS. BUT FOR NOW THIS LOOKS LIKE A WINDY AND WET SPRING-
LIKE PERIOD.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THIS MORNING RAPIDLY DETERIORATING THIS AFTN
FOR ALL TAF SITES AS CONVECTION KICKS IN WITH TSTORMS...RAIN AND SNOW
SHOWERS BEING REPORTED AT OR NEAR ALL TAF SITES. MVFR...WITH OCCNL
IFR CONDITIONS...POSSIBLE NEAR THE STRONGER TSTMS AND CONVECTIVE
SHOWERS. EXPECT THESE CONDITIONS TO PERSIST THRU NEXT 24 HRS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING
FOR ZONES 019-022-023 BELOW 8500 FEET.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR ZONES 018-019 ABOVE 9000 FEET.
UT...NONE.
&&
UPDATE.......TGR
SHORT TERM...TGR
LONG TERM....JOE
AVIATION.....TGRHazardous weather outlook, Apr 16, 5:02 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT FRI APR 16 2010
COZ001>014-017>023-UTZ022>025-027>029-171203-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
602 AM MDT FRI APR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING AND FLASH FLOOD WATCH ARE IN EFFECT THIS
AFTERNOON THROUGH SATURDAY MORNING FOR PORTIONS OF SOUTHWEST
COLORADO.
DEEP MOISTURE WILL SURGE INTO SOUTHWEST COLORADO TODAY AS
SHOWERS BECOME WIDESPREAD FRIDAY EVENING. SNOW LEVELS WILL LOWER TO
8500 FEET OVERNIGHT WITH OVER A FOOT OF SNOW POSSIBLE OVER COAL
BANK...MOLAS...AND LIZARD HEAD PASSES BY SATURDAY AFTERNOON.
IN ADDITION...RAIN FALLING ON SNOWPACK BELOW 8500 FEET WILL
INCREASE THE POTENTIAL FOR FLASH FLOODING BELOW 8500 FEET FOR THE
SOUTHERN VALLEYS FROM MANCOS EASTWARD TO PAGOSA SPRINGS.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY
SCATTERED SHOWERS WILL CONTINUE THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY.
Winter Storm, Southwestern San Juan Mountains
- When
- April 16, 2:00 PM MST to April 17, 6:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred. Wind gusts up to 35 mph produced some areas of blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, April 16, 20102 injured · $1.1 million · 75 kt wind · 16 events
- Damaging Winds in Ohio, April 16, 2010$750,000 · 56 kt wind · 5 events
- Flash Flooding and Flood in Texas, April 16, 2010$270,000 · 14 events
- Damaging Winds in Pennsylvania, April 16, 20101 injured · $80,000 · 69 kt wind · 28 events
- Damaging Winds in West Virginia, April 16, 2010$225,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Texas, April 16 to 17, 2010$102,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, April 16, 2010$100,000 · 56 kt wind · 1 event
- Rip Current in Florida, April 16, 20102 injured · 1 event
- High Surf in Hawaii, April 16 to 17, 20109 events
- Damaging Winds in Maryland, April 16, 2010$2,000 · 52 kt wind · 4 events
- Hail in West Virginia, April 16, 20100.88 in hail · 2 events
- Damaging Wind in Ohio, April 16, 2010$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223454.